Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 23, NWS Blacksburg, VA

April 5, 20114 counties in North Carolina; Grayson County, Smyth County, City of Galax, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 5, 2011, 12:02 AM EDT for 4 counties in North Carolina; Grayson County, Smyth County, City of Galax, Virginia. It was in force for 58 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2011, 12:02 AM EDT (04:02 UTC)
Expired
Apr 5, 2011, 1:00 AM EDT
In force
58 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Wilkes County, NC, City of Galax, VA, Grayson County, VA, Smyth County, VA

The radar

The Roanoke radar (KFCX), 134 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 12:25 AM EDTHAIL 1Lansing, NC
Apr 5, 12:55 AM EDTTSTM WND DMG6 Nne North Wilkesboro, NCSEVERAL LARGE TREES DOWN IN HAYES
Apr 5, 1:00 AM EDTTSTM WND DMG3 Ne North Wilkesboro, NCCARPORT BLOWN INTO TREES
Apr 5, 1:00 AM EDTTSTM WND DMGHays, NCSEVERAL LARGE TREES DOWN. ALSO A CARPORT PICKED UP AND LIFTED INTO TREES ON AIRPORT RD NEAR THE AIRPORT.
Apr 5, 1:02 AM EDTTSTM WND DMG3 Ne North Wilkesboro, NCCARPORT BLOWN INTO TREES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2364 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

311 
WUUS51 KRNK 050402
SVRRNK
NCC005-009-189-193-VAC077-173-640-050500-
/O.NEW.KRNK.SV.W.0023.110405T0402Z-110405T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 AM EDT TUE APR 5 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
  WESTERN CITY OF GALAX IN SOUTHWEST VIRGINIA
  GRAYSON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 100 AM EDT.

* AT 1158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 6 MILES WEST OF FLATWOOD TO GRANDFATHER MOUNTAIN...OR ALONG A
  LINE EXTENDING FROM MOUNTAIN CITY TO NEWLAND...AND MOVING NORTHEAST
  AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROMINGER...
  FLATWOOD...
  WHITETOP...
  MOUNT ROGERS SUMMIT...
  TROUTDALE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3635 8183 3635 8173 3641 8175 3647 8170
      3654 8171 3663 8161 3667 8163 3678 8105
      3667 8092 3651 8092 3645 8097 3602 8115
      3602 8125 3599 8133 3607 8142 3611 8155
      3611 8181 3619 8185 3621 8191 3629 8192
TIME...MOT...LOC 0402Z 236DEG 53KT 3655 8167 3616 8184

$$

KM
2 follow-up statements
155 
WWUS51 KRNK 050436
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1236 AM EDT TUE APR 5 2011

NCC005-009-189-193-VAC077-173-640-050500-
/O.CON.KRNK.SV.W.0023.000000T0000Z-110405T0500Z/
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-SMYTH VA-CITY OF GALAX VA-
GRAYSON VA-
1236 AM EDT TUE APR 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM EDT
FOR THE CITY OF GALAX... GRAYSON...SOUTHERN SMYTH...WILKES...
WATAUGA...ASHE AND ALLEGHANY COUNTIES...

AT 1233 AM EDT...THE PUBLIC REPORTED A LINE OF SEVERE THUNDERSTORMS 
CAPABLE OF PRODUCING QUARTER SIZE HAIL LANSING. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM ELK CREEK TO MAPLE SPRINGS...OR 
ALONG A LINE EXTENDING FROM INDEPENDENCE TO 9 MILES SOUTHEAST OF 
DEEP GAP...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAPLE SPRINGS...
  SPRING VALLEY...
  DOUGHTON PARK...
  BAYWOOD...
  STONE MOUNTAIN STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3635 8183 3635 8173 3641 8175 3647 8170
      3654 8171 3663 8161 3667 8163 3678 8105
      3667 8092 3651 8092 3645 8097 3602 8115
      3602 8125 3599 8133 3607 8142 3611 8155
      3611 8181 3619 8185 3621 8191 3629 8192
TIME...MOT...LOC 0435Z 236DEG 53KT 3669 8116 3616 8138

$$
492 
WWUS51 KRNK 050456
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1256 AM EDT TUE APR 5 2011

NCC005-009-189-193-VAC077-173-640-050506-
/O.EXP.KRNK.SV.W.0023.000000T0000Z-110405T0500Z/
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-SMYTH VA-CITY OF GALAX VA-
GRAYSON VA-
1256 AM EDT TUE APR 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF GALAX...GRAYSON...
SOUTHERN SMYTH...WILKES...WATAUGA...ASHE AND ALLEGHANY COUNTIES
EXPIRES AT 100 AM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF 
THE REGION...THUS THE WARNING WILL BE ALLOWED TO EXPIRE. 

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM EDT
TUESDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

LAT...LON 3635 8183 3635 8173 3641 8175 3647 8170
      3654 8171 3663 8161 3667 8163 3678 8105
      3667 8092 3651 8092 3645 8097 3602 8115
      3602 8125 3599 8133 3607 8142 3611 8155
      3611 8181 3619 8185 3621 8191 3629 8192
TIME...MOT...LOC 0456Z 247DEG 43KT 3666 8092 3613 8114

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 10:17 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 4, 10:17 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1017 PM EDT MON APR 4 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION TONIGHT AND MOVE
OFFSHORE TUESDAY. HIGH PRESSURE WILL BUILD ACROSS THE SOUTHEAST
UNITED STATES FOR WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
COLD FRONT THIS EVENING STRETCHED FROM WRN PA TO ERN KY INTO AL.
CONVECTION WEAKENED CONSIDERABLY COMING INTO A MORE STABLE AIRMASS
WITH DRIER BOUNDARY LAYER. STILL SOME CONVECTIVE ELEMENTS ACROSS
THE SRN CWA THIS EVENING WITH MAIN QLCS CROSSING THE SMOKYS SOUTH
INTO WRN GA. WILL HAVE TO WATCH FOR ANY SURGE NWD OVERNIGHT FROM
THIS LINE BUT TYPICALLY THE MTNS DISRUPT THESE STRONG LINES. THE
LATEST RUC SHOWS AN NOSE OF 500 CAPES TRYING TO SURGE INTO THE NW
NC ZONES AFTER MIDNIGHT.

OTHERWISE...MAIN EMPHASIS WILL STILL BE THE GRADIENT WINDS. WINDS
WILL NOT BE GUSTY ALL THE TIME TONIGHT BUT WILL BE MAINLY IN
SHOWERS...AND RIGHT AFTER FRONTAL PASSAGE. LATEST MODELS
SUGGESTING A GOOD BURST OF PRESSURE RISES POST FRONT AROUND
06-12Z. WILL MAINTAIN THE WIND ADVISORY TIL 6AM...ALTHOUGH SOME
AREAS SUCH AS SE WV INTO FAR SW VA MAY NEED TO BE CANCELLED
EARLIER. THE WINDS COULD STAY UP LONGER IN THE NC MTNS PER
SOUNDINGS SHOWING MOMENTUM TRANSFER OF 40+ KNOTS TIL 15Z.

AS FOR THE PRECIP...LOOKING AT SHOWERS MAKING IT ACROSS THE CWA BY
MIDNIGHT...WITH BACK EDGE STILL OVER CENTRAL KY. THE BACK EDGE MAY
NOT BE OUT OF THE CWA UNTIL AFTER 12Z IF THE 00Z NAM IS CORRECT.
COLDER AIR SHOULD BE LAGGING ENOUGH THAT SNOW THREAT IS SMALL IN
THE SE WV MTNS.

MODELS STILL SHOWING GOOD COLD AIR ADVECTION DURING THE DAY.
TEMPERATURES WILL BE NEARLY STEADY OR CLIMB ONLY A FEW DEGREES ON
TUESDAY WITH 850 MB TEMPERATURES DROPPING BACK TO ABOUT -4C. WINDS
WILL ALSO BE GUSTY OUT OF THE NORTHWEST DUE TO THE PRESSURE RISES
AND COLD ADVECTION.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AXIS OF ELONGATED UPPER TROF PUSHES THROUGH THE FORECAST AREA
TUESDAY NIGHT...ALLOWING SFC HIGH PRESSURE TO BUILD INTO THE
SOUTHEAST U.S. BY DAWN WEDNESDAY. EARLY TUESDAY EVENING...THERE MAY
BE ENOUGH LOW LEVEL MOISTURE LINGERING FOR UPSLOPE SNOW SHOWERS IN
THE HIGHER ELEVATIONS OF GREENBRIER/BATH COUNTIES. THE GFS APPEARS
OVERDONE WITH THE COVERAGE OF PRECIP AT 00Z(8 PM EDT).

AS DRIER AIR QUICKLY PUSHES IN THE REGION AND WINDS SLACKEN IN THE
VALLEYS...TEMPS SHOULD FALL TO AROUND OR BELOW FREEZING. SINCE THE
GROWING SEASON HAS NOT STARTED IN MOST LOCATIONS...WILL HOLD OFF ON
ANY FROST/FREEZE HEADLINES AND MENTION THE FREEZING TEMPS IN THE
HWO.

WE REMAIN UNDER A PROGRESSIVE PATTERN THROUGH THE REMAINDER OF THE
SHORT TERM PERIOD...WITH WEAK UPPER RIDING BUILDING WEDNESDAY BEFORE
MORE SIGNIFICANT HEIGHT RISES ARRIVE THURSDAY. AS FOR TEMPS...
LEANED TOWARD THE SLIGHTLY COOLER NAM MOS VALUES FOR HIGHS WEDNESDAY
CONSIDERING THE COOL START TO THE DAY AND LIMITED MIXING.

FOR THURSDAY...KEPT THE FORECAST DRY WITH THE GFS THE OUTLIER IN
PRODUCING PRECIP IN THE GREENBRIER VALLEY THURSDAY AFTERNOON. WITH
VERY WEAK FORCING AND LIMITED MOISTURE PREFERRED THE DRY
NAM/ECMWF/SREF
SOLUTIONS. SURGING 1000-850MB THICKNESSES SHOULD ALLOW HIGH TEMPS
THURSDAY TO SOAR TO THE LOW TO MID 70S EAST OF THE BLUE RIDGE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
LONG TERM MODELS ARE IN GOOD AGREEMENT THAT THE UPPER LEVEL RIDGE
OVER THE AREA THURSDAY FLATTENS FRIDAY AND SATURDAY...BEFORE
RE-BUILDING IN ADVANCE OF A DEEP UPPER LEVEL TROF IN THE CENTRAL
U.S. FOR SUNDAY AND MONDAY. INCREASED COVERAGE OF POPS SATURDAY AS
IMPULSES MOVE THROUGH THE AREA ON NORTHERN PERIPHERY OF UPPER RIDGE
AND WITH GFS ENSEMBLES SHOWING A LARGE NUMBER OF MEMBERS PRODUCING
PRECIP. KEPT POPS IN THE CHC OR SLIGHT CHC CATEGORY WITH LIMITED
MOISTURE TAP.

FOR MONDAY...THE GFS CONTINUES TO BE FASTER THAN THE ECMWF WITH THE
ARRIVAL OF A SFC FRONT...BUT THE TREND OF THE ECMWF HAS BEEN FASTER
WITH THE ARRIVAL OF PRECIP. THEREFORE...INCREASED COVERAGE AND
VALUES OF POPS MONDAY MAINLY IN THE MTNS.

TEMPS THROUGH THE PERIOD WILL ABOVE NORMAL.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
WILL STILL SEE SOME GUSTY WINDS EARLY THIS EVENING OUT EAST WITH
LOW LVL WIND SHEAR AN ISSUE FROM BCB EAST AS WELL BEFORE
CONVECTION MOVES IN. THE DRIER AIR HAS MADE FOR SLOWER TRANSITION
TO LOWER CIGS EVEN WITH SHOWERS AND STORMS OVER SE WV. HAVE SPED
UP TIMING OF CONVECTION BY 2 HOURS FROM PREVIOUS FORECAST...WITH
FRONT ARRIVING JUST BEHIND IT. LOOK FOR THUNDERSTORMS WITH HEAVIER
RAINS IMPACTING BLF/LWB AT TIMES FROM NOW UNTIL 02Z...WITH
MODERATE SHOWERS AFTERWARDS. POTENTIAL EXISTS FOR SVR WINDS WITH
SOME OF THE STORMS. WINDS SHIFT TO THE WEST THIS EVENING THEN
INCREASE DURING THE DAYLIGHT HOURS WITH MIXING. CIGS AT BLF SHOULD
STAY MVFR MOST OF THIS PERIOD...WITH LWB IMPROVING TO VFR BY 18Z
TUE.

AT BCB...EXPECT GUSTY WINDS WITH SHOWERS AND SOME THUNDER TO
ARRIVE BY 0230Z WITH MVFR CIGS AND SOME IFR VSBYS. WINDS SHIFT TO
THE NW BY 12Z AND GUST UP TO 30 KNOTS WITH VFR CONDITIONS
RETURNING LATE MORNING.

THE LINE OF SHRA/TSRA AFFECTS ROANOKE BY 04Z AND LYH/DAN FROM
05-6Z. THE QUESTION WILL BE IN HOW STRONG THE LINE WILL BE AS IT
MOVES EAST OVERNIGHT. KEPT THUNDER IN THE TAFS BUT EXPECT LESS
TIME OF THUNDER THAN FORECASTED.

LOOK FOR MVFR CONDITIONS TO IMPROVE TO VFR AT ROA/LYH/DAN IN THE
11Z-13Z TIME FRAME WITH WINDS GUSTING FROM THE WNW AT 25-35 KNOTS.

A RETURN TO VFR CONDITIONS IS EXPECTED FOR TUESDAY NIGHT THROUGH
THURSDAY AS THE AREA REMAINS UNDER A LARGE UPPER RIDGE OF HIGH
PRESSURE. THERE IS THE POTENTIAL FOR SCATTERED THUNDERSTORMS
FRIDAY AS A WEAK FRONT CROSSES THE AREA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 6 AM EDT TUESDAY FOR VAZ007-009>020-
     022>024-032>035-043>047-058-059.
NC...WIND ADVISORY UNTIL 6 AM EDT TUESDAY FOR NCZ001>006-018>020.
WV...WIND ADVISORY UNTIL 6 AM EDT TUESDAY FOR WVZ042>045.

&&

SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...PH
LONG TERM...PH
AVIATION...AMS/WP
Hazardous weather outlook, Apr 4, 10:25 PM EDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1025 PM EDT MON APR 4 2011

VAZ007-009>014-017>020-022>024-033>035-045>047-059-WVZ042>045-060230-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
1025 PM EDT MON APR 4 2011

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG WIND GUSTS POSSIBLE AGAIN TUESDAY. AREAS OF FROST
CAN BE EXPECTED WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ015-016-032-043-044-058-060230-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-PATRICK-HENRY-PITTSYLVANIA-HALIFAX-
1025 PM EDT MON APR 4 2011

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A FEW SHOWERS AND THUNDERSTORMS OVERNIGHT COULD PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG WIND GUSTS POSSIBLE AGAIN TUESDAY...ESPECIALLY IN THE
FOOTHILLS AND MOUNTAINS.  AREAS OF FROST CAN BE EXPECTED
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 4, 7:24 PM EDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT MON APR 4 2011

NCZ001-002-018-VAZ007-009-010-015-050015-
ALLEGHANY NC-ASHE NC-BLAND VA-GRAYSON VA-SMYTH VA-TAZEWELL VA-
WATAUGA NC-
724 PM EDT MON APR 4 2011

...A LINE OF STRONG THUNDERSTORM WILL AFFECT
ALLEGHANY...ASHE...BLAND...GRAYSON...SMYTH...TAZEWELL AND WATAUGA
COUNTIES...

AT 718 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS MOVING INTO
TAZEWELL...SMYTH AND GRAYSON COUNTIES. THIS LINE IS MOVING TO THE
EAST AT AROUND 55 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR CERES AROUND 730 PM AND BOISSEVAIN AROUND 735
PM.

LAT...LON 3634 8185 3635 8173 3641 8175 3657 8170
      3663 8161 3692 8184 3698 8179 3715 8191
      3724 8171 3721 8168 3721 8156 3732 8139
      3697 8134 3695 8138 3690 8133 3636 8126
      3637 8134 3634 8137 3625 8190 3629 8192

16
Special weather statement, Apr 4, 11:46 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1146 PM EDT MON APR 4 2011

NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-050430-
ALLEGHANY NC-ASHE NC-BLAND VA-GRAYSON VA-MERCER WV-SMYTH VA-
TAZEWELL VA-WATAUGA NC-WYTHE VA-
1146 PM EDT MON APR 4 2011

...A LINE OF THUNDERSTORMS WILL AFFECT
ALLEGHANY...ASHE...BLAND...GRAYSON...MERCER...SMYTH...TAZEWELL...
WATAUGA AND WYTHE COUNTIES...

AT 1145 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
SALTVILLE TO 6 MILES NORTHWEST OF BEECH MOUNTAIN...MOVING NORTHEAST
AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR ASBERRYS...CLIFFIELD...BANDY...AND JEWELL
RIDGE AROUND 1155 PM...TAZEWELL...AMONATE...HUNGRY MOTHER STATE
PARK...AND THOMAS BRIDGE AROUND MIDNIGHT...GRATTON AND AND TIPTOP
AROUND 1205 AM.

LAT...LON 3635 8183 3635 8173 3641 8175 3657 8170
      3663 8161 3687 8179 3700 8180 3715 8191
      3725 8173 3721 8168 3721 8156 3728 8141
      3739 8134 3752 8099 3750 8096 3650 8112
      3611 8173 3611 8181 3621 8191 3629 8192

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 11:46 PM EDTSpecial Weather StatementRNKAshe, Watauga44 min
Apr 5, 12:45 AM EDTSevere Thunderstorm WarningRNKStokes, Surry, Wilkes, Yadkin75 min
Apr 5, 2:06 AM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham, Stokes54 min
Apr 5, 2:58 AM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham62 min
Apr 5, 3:12 AM EDTTornado WarningRNKCaswell14 min
Apr 5, 4:38 AM EDTFrost AdvisoryRNKCaswell, Rockingham, Stokes, Surry, Wilkes, Yadkin28 hr
Apr 5, 12:32 AM EDTSevere Thunderstorm WarningRNKBland, Craig, Floyd, Giles, Montgomery, Pulaski and 3 more58 min
Apr 5, 1:33 AM EDTSevere Thunderstorm WarningRNKAlleghany, Bedford, Botetourt, Craig, Floyd, Franklin and 7 more57 min
Apr 5, 1:46 AM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Henry, Patrick, Pittsylvania, City of Martinsville59 min
Apr 5, 1:58 AM EDTTornado WarningRNKFranklin, Henry, City of Martinsville17 min
Apr 5, 2:26 AM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 4 more57 min
Apr 5, 2:36 AM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania54 min
Apr 5, 5:49 PM EDTSpecial Weather StatementRNKGiles, Montgomery, City of Radford56 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.